Edema in a Patient Receiving Methadone for Chronic Low Back Pain

Viktoria Kharlamb; Helen Kourlas

Disclosures

Am J Health Syst Pharm. 2007;64(24):2557-2560. 

In This Article

Discussion

It has been postulated that opioids cause peripheral edema.[1,2,3,4] The mechanism that causes this reaction remains somewhat unclear; however, several theories have been suggested. One theory suggests that opioids stimulate histamine release directly from mast cells, allowing the mediators to cause increased venular permeability and leading to angioedema. Another theory suggests that opioids increase the secretion of antidiuretic hormone, causing fluid accumulation in a dose-dependent fashion. The development of edema in patients taking methadone has been reported after three to six months of methadone therapy.[35]

Cases of methadone causing edema and weight gain have been reported with both tablets and the liquid formulation. A 31-year-old man taking methadone 500 mg twice daily as part of a detoxification program developed bilateral and pedal edema with a 27-kg weight gain.[35] The patient did not have concomitant ascites, portal hypertension, or congestive heart failure. The patient's methadone dosage was decreased to 60 mg once daily, and the edema resolved within 15 days. Because the patient was part of a detoxification program, he was restarted on 70 mg of methadone daily, and the edema recurred within a few days. Treatment was stopped again and the edema resolved in a few days with a concomitant decrease in weight (8 kg) within two weeks.

A 40-year-old man taking 110 mg of liquid methadone daily as part of a maintenance program noted a 23-kg weight gain and significant swelling of the legs, arms, and face after three months of therapy.[36] The patient was given furosemide and aldactone and responded with a 6-kg weight loss; however, the patient eventually became resistant to further diuresis. Methadone hydrochloride diskets were then prescribed, and the dosage was lowered to 20 mg daily over a six-month period; the patient eventually lost 27 kg of weight. A similar case described a 30-year-old woman taking 100 mg of liquid methadone daily who gained close to 40 kg over a six-month period and developed pitting edema up to her thighs.[36] Numerous laboratory tests and evaluations failed to reveal any type of underlying medical abnormality. The patient initially responded to diuretic treatment and had a 6-kg weight loss; however, the patient eventually withdrew herself from the methadone program and lost an additional 18 kg of weight.

Our patient was originally started on methadone to replace propoxyphene in order to provide her with a longer-acting opioid for sustained pain relief. Since both drugs are diphenyl heptanes and chemically similar, there would be less risk of adverse or allergic reactions, such as the one she had to codeine.[9] After starting the new drug regimen, the patient developed edema; however, because several medications were started at the same time, it was difficult to determine the exact cause of the edema. The most likely offenders—etodolac and gabapentin—were discontinued.[37,38,39,40,41] When the edema worsened and there were no other options, it became apparent that methadone was causing the edema.

Since the patient was allergic to codeine, she would likely be allergic to oxycodone, hydrocodone, and hydromorphone, and the best treatment option was narrowed to fentanyl.

A patient with chronic low back pain developed edema one week after receiving methadone as part of her pain management regimen.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....